Schauder estimates at the boundary for sub-laplacians in Carnot groups

  • Annalisa Baldi
  • Giovanna CittiEmail author
  • Giovanni Cupini


In this paper we present a new approach to prove Schauder estimates at the boundary for sub-Laplacian type operators in Carnot groups. While internal Schauder estimates have been deeply studied, up to now subriemannian estimates at the boundary are known only in the Heisenberg groups. The proof of these estimates in the Heisenberg setting, due to Jerison (J Funct Anal 43:97–142, 1981), is based on the Fourier transform technique and cannot be repeated in general Lie groups. After the result of Jerison no new contribution to the boundary problem has been provided. In this paper we introduce a new method, which allows to build a Poisson kernel starting from the fundamental solution, from which we deduce the Schauder estimates at non characteristic boundary points.

Mathematics Subject Classification

35R03 35B65 35J25 



  1. 1.
    Ambrosio, L., Cassano, F.S., Vittone, D.: Intrinsic regular hypersurfaces in Heisenberg groups. J. Geom. Anal. 16, 187–232 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Beals, R.: Solutions fondamentales exactes. Journées “Èquations aux Dérivées Partielles” (Saint-Jean-de-Monts, 1998), Exp. No. I, Univ. Nantes, Nantes (1998)Google Scholar
  3. 3.
    Bonfiglioli, A., Lanconelli, E., Uguzzoni, F.: Fundamental solutions for non-divergence form operators on stratified groups. Trans. Am. Math. Soc. 356, 2709–2737 (2004)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Bonfiglioli, A., Lanconelli, E., Uguzzoni, F.: Stratified Lie groups and potential theory for their sub-Laplacians. Springer monographs in mathematics. Springer, Berlin (2007)zbMATHGoogle Scholar
  5. 5.
    Bramanti, M., Brandolini, L.: Schauder estimates for parabolic nondivergence operators of Hörmander type. J. Differ. Equ. 234, 177–245 (2007)CrossRefzbMATHGoogle Scholar
  6. 6.
    Bramanti, M., Brandolini, L., Lanconelli, E., Uguzzoni, F.: Non-divergence equations structured on Hrmander vector fields: heat kernels and Harnack inequalities. Mem. Am. Math. Soc. 204, 961 (2010)zbMATHGoogle Scholar
  7. 7.
    Bramanti, M., Zhu, M.: \(L^p\) and Schauder estimates for nonvariational operators structured on Hörmander vector fields with drift. Anal. PDE 6, 1793–1855 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Caffarelli, L., Silvestre, L.: An extension problem related to the fractional Laplacian. Commun. Partial Differ. Equ. 32, 1245–1260 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Capogna, L., Citti, G.: Regularity for subelliptic PDE through uniform estimates in multi-scale geometries. Bull. Math. Sci. 6, 173–230 (2016)CrossRefMathSciNetzbMATHGoogle Scholar
  10. 10.
    Capogna, L., Citti, G., Manfredini, M.: Uniform Gaussian bounds for subelliptic heat kernels and an application to the total variation flow of graphs over Carnot groups. Anal. Geom. Metr. Spaces 1, 255–275 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Capogna, L., Citti, G., Rea, G.: A subelliptic analogue of Aronson–Serrin’s Harnack inequality. Math. Ann. 357, 1175–1198 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Capogna, L., Citti, G., Magnani, C.S.G.: Sub-Riemannian heat kernels and mean curvature flow of graphs. J. Funct. Anal. 264, 1899–1928 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Capogna, L., Garofalo, N.: Boundary behavior of nonnegative solutions of subelliptic equations in NTA domains for Carnot–Carathéodory metrics. J. Fourier Anal. Appl. 4, 403–432 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Capogna, L., Han, Q.: Pointwise Schauder estimates for second order linear equations in Carnot groups, Harmonic analysis at Mount Holyoke (South Hadley, MA, 2001), 45–69, Contemp. Math. 320 Am. Math. Soc., Providence, RI (2003)Google Scholar
  15. 15.
    Citti, G.: \(C^{\infty }\) regularity of solutions of a quasilinear equation related to the Levi operator. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 4(23), 483–529 (1996)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Citti, G., Manfredini, M.: Uniform estimates of the fundamental solution for a family of hypoelliptic operators. Potential Anal. 25, 147–164 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Citti, G., Manfredini, M.: Implicit function theorem in Carnot–Carathéodory spaces. Commun. Contemp. Math. 8, 657–680 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Di Francesco, M., Polidoro, S.: Schauder estimates, Harnack inequality and Gaussian lower bound for Kolmogorov-type operators in non-divergence form. Adv. Differ. Equ. 11, 1261–1320 (2006)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Evans, L.C.: Convergence of an algorithm for mean curvature motion. Indiana Univ. Math. J. 42(2), 533–557 (1993)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Fefferman, C.L., Sanchez-Calle, A.: Fundamental solutions for second order subelliptic operators. Ann. Math. 124(2), 247–272 (1986)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Ferrari, F., Franchi, B.: Harnack inequality for fractional sub-Laplacians in Carnot groups. Math. Z. 279, 435–458 (2015)CrossRefMathSciNetzbMATHGoogle Scholar
  22. 22.
    Folland, G.B.: Subelliptic estimates and function spaces on nilpotent Lie groups. Ark. Mat. 13, 161–207 (1975)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Folland, G.B., Stein, E.M.: Estimates for the \({\overline{\partial }}_b\) complex and analysis on the Heisenberg group. Commun. Pure Appl. Math. 27, 429–522 (1974)CrossRefzbMATHGoogle Scholar
  24. 24.
    Franchi, B., Serapioni, R.P., Cassano, F.S.: Rectifiability and perimeter in the Heisenberg group. Math. Ann. 321(3), 479–531 (2001)CrossRefMathSciNetzbMATHGoogle Scholar
  25. 25.
    Franchi, B., Serapioni, R.P., Cassano, F.S.: Regular hypersurfaces, intrinsic perimeter and implicit function theorem in Carnot groups. Commun. Anal. Geom. 11(5), 909–944 (2003)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    Friedman, A.: Partial Differential Equations of Parabolic Type. Prentice-Hall Inc., Englewood Cliffs (1964)zbMATHGoogle Scholar
  27. 27.
    Garofalo, N., Vassilev, D.: Regularity near the characteristic set in the non-linear Dirichlet problem and conformal geometry of sub-Laplacians on Carnot groups. Math. Ann. 318, 453–516 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  28. 28.
    Gaveau, B.: Principe de moindre action, propagation de la chaleur et estimées sous-elliptiques sur certains groupes nilpotents. Acta Math. 139, 95–153 (1977)CrossRefMathSciNetzbMATHGoogle Scholar
  29. 29.
    Gilbarg, D., Trudinger, N. S.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics. Reprint of the 1998 edition, pp. xiv+517. Springer, Berlin (2001) Google Scholar
  30. 30.
    Greiner, P.C., Stein, E.M.: Estimates for the \({\overline{\partial }}\)-Neumann Problem, Mathematical Notes, vol. 19. Princeton University Press, Princeton (1977)zbMATHGoogle Scholar
  31. 31.
    Gromov, M.: Metric Structures for Riemannian and Non-Riemannian Spaces, Progress in Mathematics, vol. 152. Birkhäuser Boston Inc., Boston, MA (1999)Google Scholar
  32. 32.
    Gutiérrez, C.E., Lanconelli, E.: Schauder estimates for sub-elliptic equations. J. Evol. Equ. 9, 707–726 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  33. 33.
    Hörmander, L.: Hypoelliptic second order differential equations. Acta Math. 119, 147–171 (1967)CrossRefMathSciNetzbMATHGoogle Scholar
  34. 34.
    Jerison, D.S.: The Dirichlet problem for the Kohn Laplacian on the Heisenberg group, I. J. Funct. Anal. 43, 97–142 (1981)CrossRefMathSciNetzbMATHGoogle Scholar
  35. 35.
    Jerison, D.S.: The Dirichlet problem for the Kohn Laplacian on the Heisenberg group, II. J. Funct. Anal. 43, 224–257 (1981)CrossRefMathSciNetzbMATHGoogle Scholar
  36. 36.
    Jerison, D.S., Sánchez-Calle, A.: Estimates for the heat kernel for a sum of squares of vector fields. Indiana Univ. Math. J. 35, 835–854 (1986)CrossRefMathSciNetzbMATHGoogle Scholar
  37. 37.
    Kohn, J.J., Nirenberg, L.: Non-coercive boundary value problems. Commun. Pure Appl. Math. 18, 443–492 (1965)CrossRefMathSciNetzbMATHGoogle Scholar
  38. 38.
    Lanconelli, E., Uguzzoni, F.: On the Poisson kernel for the Kohn Laplacian. Rend. Mat. Appl. 7(17), 659–677 (1997)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Lunardi, A.: Schauder estimates for a class of degenerate elliptic and parabolic operators with unbounded coefficients in \({\mathbb{R}}^n\). Ann. Scuola Norm. Sup. Pisa Cl. Sci. 4(24), 133–164 (1997)zbMATHGoogle Scholar
  40. 40.
    Montgomery, R.: A Tour of Subriemannian Geometries, Their Geodesics and Applications. Mathematical Surveys and Monographs, vol. 91. American Mathematical Society, Providence (2002)zbMATHGoogle Scholar
  41. 41.
    Moser, J.: A new proof of De Giorgi’s theorem concerning the regularity problem for elliptic differential equations. Commun. Pure Appl. Math. 13, 457–468 (1960)CrossRefMathSciNetzbMATHGoogle Scholar
  42. 42.
    Nagel, A., Stein, E. M.: Lectures on Pseudodifferential Operators: Regularity Theorems and Applications to Nonelliptic Problems. Mathematical Notes, vol. 24, p. 159. Princeton University Press, Princeton, NJ; University of Tokyo Press, Tokyo (1979) Google Scholar
  43. 43.
    Nagel, A., Stein, E.M., Wainger, S.: Balls and metrics defined by vector fields. I. Basic properties. Acta Math. 155, 103–147 (1985)CrossRefMathSciNetzbMATHGoogle Scholar
  44. 44.
    Rothschild, L.P., Stein, E.M.: Hypoelliptic differential operators and nilpotent groups. Acta Math. 137, 247–320 (1976)CrossRefMathSciNetzbMATHGoogle Scholar
  45. 45.
    Sánchez-Calle, A.: Fundamental solutions and geometry of the sum of squares of vector fields. Invent. Math. 78, 143–160 (1984)CrossRefMathSciNetzbMATHGoogle Scholar
  46. 46.
    Simon, L.: Schauder estimates by scaling. Calc. Var. Partial Differ. Equ. 5, 391–407 (1997)CrossRefMathSciNetzbMATHGoogle Scholar
  47. 47.
    Stein, E.M.: Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals. Princeton University Press, Princeton (1993)zbMATHGoogle Scholar
  48. 48.
    Vassilev, D.: Existence of solutions and regularity near the characteristic boundary for sub-Laplacian equations on Carnot groups. Pac. J. Math. 227, 361–397 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  49. 49.
    Xu, C.J.: Regularity for quasilinear second-order subelliptic equations. Commun. Pure Appl. Math. 45, 77–96 (1992)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Annalisa Baldi
    • 1
  • Giovanna Citti
    • 1
    Email author
  • Giovanni Cupini
    • 1
  1. 1.Dipartimento di MatematicaBolognaItaly

Personalised recommendations